The Food and Drug Administration warned Thursday that children and adolescents should not be prescribed cough and cold medicines containing codeine and hydrocodone because of serious safety risks posed by the opioid ingredients.
The agency said it is requiring manufacturers to change the wording on their labels to make clear that such products should not be used for anyone younger than 18. Common side effects of opioids include headache, dizziness and vomiting. Greater dangers include breathing difficulties and even death.
The FDA also said it is requiring manufacturers to add new safety warnings for adult use — including an expanded boxed warning, the most prominent kind — spelling out the risks of using medications with codeine and hydrocodone.
The new warnings are consistent with the labels on other drug products with opioids, including painkillers.
Thursday’s action expands a previous warning issued by the agency in April against the use of prescription medications containing codeine and tramadol for children younger than 12. At the time, officials expressed concerns that some children are “ultrarapid metabolizers” who process such drugs very quickly, resulting in dangerously high levels that can depress breathing and lead to death.